About 6 months ago, I had an established thyroid patient that was brought by her husband for urgent reevaluation of her thyroid. This 70 year old lady had a significant weight loss without changes in her diet or activity level to the point that her other physicians and husband were very concerned about the possibility of a cancer. She had undergo multiple tests and procedures in search of that possible tumor. As part of the evaluation, she was sent to me to reassess her thyroid and be sure it wasn’t the cause of her concerning weight loss. I examined her thyroid blood work: all normal. Then as usual, I reviewed her medication list and asked her: when did your weight loss start? The answer was about 6 months ago. My next question: When did you started to take Topiramate? “About 6 months ago, one of my doctors prescribed it for migraine headaches.” My response: Lady, I use that mediation to help some of my patients with weight loss and the dose you are taking is 3 x what I usual give them!
Patients must be aware that some medications can affect weight in different ways. In some they may cause or contribute to weight gain, in others to weight loss. These medications can either be prescription drugs or even over-the-counter medications. In this brief article, I shall discuss some of them so that you will have some understanding of this and the impact that it may have on your own weight or that of your love ones. Many times patients get frustrated with their weights, thinking that it is all their fault, when sometimes it is beyond their behaviors. (And let’s not even talk about the bacteria in the gut that may also have an effect on your weight – that is for another article).
Before I start listing some of these medications, you must understand that sometimes you have to weigh the benefits vs the side effects of medications. Just because you found out that a medication makes you gain weight, it doesn’t mean you must immediately stop it. This medication may potentially save your life, but sometimes, there are other alternatives and sometimes it may just take an adjustment of the dose, and even sometimes you can reevaluate if you really need that medication at all.
Here are some of the ones that may cause or contribute to weight gain in some patients:
Diabetes meds: insulin, pioglitazone and sulfonylureas (glimepiride, glipizide, glyburide)
Psychiatric meds: haloperidol, clozapine, risperidone, olanzapine, lithium
Antidepressant meds: amitriptyline, imipramine, paroxetine, sertraline
Steroids: prednisone, oral contraceptives
Blood pressure medications: metoprolol, propranolol
Neurological meds: gabapentin, valproate, carbamazepine
Allergy meds: certizine
The way these medications cause the weight gain could be in several ways: some may increase your appetite, some may slow you down so that you don’t burn as much calories, and others may cause fluid retention. Weight gain may just be a few pounds but in some cases it could be up to 20 pounds or more.
Here now some of the medications that contribute to weight loss:
Diabetes meds: SGLT2 inhibitors (Invokana, Farxiga, Jardiance, Steglatro) GLP1-agonists (Ozempic, Trulicity, Bydureon), metformin (to a mild degree)
Antidepressant meds: bupropion, fluoxetine, duloxetine
Psychiatric/neurological meds: topiramate, lamotrigine, stimulants (adderall, Ritalin, vyvanse)
Arthritis meds: leflunomide (ARAVA)
These lists are not all inclusive, so when in doubt, check the potential side-effects of the medication that you are taking.